Avastin

I was on Avastin for 18 months.

On July 29 I had severe diahreah and could not control it at all.

I thought I have a virus and so did my doctor.

The next day I was rushed to the emergency room I was almost unconscious .

I was imediately taken into surgery.

My bowel was perforated and I nearly died. If you have any kind of bowl issues such as diverticulitis or

IBS do not take Avastin.

This drug also caused terrible pains in my joints. I thought my rotator cuff was damaged and that I need knee replacement. After I stopped Avastin my aches and pains are all gone.

Now I have a wound that is healing and a colostomy bag. As soon as I heal I will have anither operation to reverse the colostomy.

I have not seen my oncologist since July so I have no idea about my stage 3 ovarian cancer.

I should see him again in Dec.

I live in America and I have the finest health care but Avastin nearly killed me!

Kathy

5 Replies

oldestnewest
  • Dear Kathy,

    I'm sorry to hear you had such a bad reaction to Avastin. I was on it myself for 18months it was just stopped in July. It did give me terrible pains in my feet, hands and joints but I am very glad to say they have cleared up since I stopped it. Wishing you all the best xxx Trish

  • Unfortunately Avastin like most other drugs including chemo has risks and one of these is bowel perforation. However its up to our doctors to advise us of the risks and any increased risk for us as individuals taking into account any pre existing conditions. I have some pre existing conditions but I will trust the medics to advise me whether its for me or not is how I prefer to deal with this but it is scary I will admit.

  • Dear Kathy

    I'm horrified you were prescribed Avastin as you have bowel complications. This wouldn't happen in the UK in our NHS. It's one of the main contra-indications for this drug. I think I'd seriously think of changing my oncologist. Thank goodness you survived the ordeal.

    Hope you have a good and swift recovery.

    with best wishes

    Annie

  • Thank you for sharing this with us. I live in Northern Ireland and have a recurrence of my Stage 3b ovarian cancer 8 months after finishing 1st line treatment. I did ask my oncologist about Avastin but she herself isn't convinced about it besides in NI we cannot access this drug. I suffered from a blockage in my bowel due to chemo and I imagine this would prevent me from having it even if we were funded in NI.

    Glad you are on the mend. Good luck. Ann xo

  • Hi Kal I am indeed sorry you had this reaction to Avastin but every is different and reacts differently to the various treatments. I am glad you are on the mend now, its a wonder your oncologist didnt see you after surgery, over here they would make a point or the medical team would inform him or her and he would check your notes etc. I wish you well for your meeting with him. I have been on Avastin for a year now with minor side effects only in comparison to you.

You may also like...